Alabama, 2017

Hail and Damaging Winds in Alabama, May 27 to 28, 2017

May 27 to 28, 2017 · NWS HUN · 51 events in 9 counties and zones

Multiple lines of thunderstorms produced several reports of wind damage, particularly in northwest Alabama where winds were measured at or above 75 mph in a couple locations. Trees were either uprooted and toppled over in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Multiple lines of thunderstorms produced several reports of wind damage, particularly in northwest Alabama where winds were measured at or above 75 mph in a couple locations. Trees were either uprooted and toppled over in several locations. Large trees were uprooted and dropped onto at least three homes in Cullman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 27, 7:07 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 27, 7:07 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
807 PM CDT Sat May 27 2017

.NEAR TERM...(Tonight)
Issued at 807 PM CDT Sat May 27 2017

Updated mainly concerning development and evolution of convection to
our north. This convection was basically along the I-40 corridor
from Jackson to south of Nashville to west of Cookeville. Even with
somewhat cooler conditions nearing dusk, very unstable conditions
continued with mixed layer and surface CAPE values in the 2000-3000
J/kg range. Also noticed lower level shear values increasing to our
north as the convection nears.

The HRRR continues a trend of bringing the showers across the area in
the 04-05Z timeframe. But looking at the current radar and storm
movement, think they will be here an hour or so earlier. Strong to
damaging wind gusts and large hail are the main threats. Higher shear
values keeps the possibility of a brief tornado in the picture too.
At this time, think the convection will affect mainly our southern
middle Tennessee and far northeast Alabama counties first, then the
remainder of the area in a NNW-SSE manner in the late evening and
overnight.

Update wise, sped up arrival of likely rain chances for our northern
areas a few hours earlier. Left temperatures and the remaining
parameters as is for now.

.SHORT TERM...(Sunday through Monday)
Issued at 250 PM CDT Sat May 27 2017

If the MCS does move through tonight much of the hires guidance has
it through the area shortly after sunrise Sunday. However, the cold
front will still be lingering off the NW and should spark another
round of convection that will drop S/SE through the area Sunday
afternoon/night. Timing again is very uncertain with the MCS
potentially limiting activity as we may be too worked over. Plus, the
main synoptic forcing with the front will be off to the NE. CAPE and
shear parameters are a bit lower on Sunday and the mid-level dry air
we have over the area today will be gone. So, the potential for
the stronger damaging winds may not be as great. But hail and some
stronger wind gusts are still possible with storms along the front.
The forecast uses more of a blend because of the lingering
uncertainty but if we don't have the MCS come through we could end up
with some severe storms on Sunday with the front.

With the front losing it's main forcing it begins to slow down as it
moves through the area Sunday into Monday. This could shift the
threat from severe to more of a heavy rain and flooding threat on
Monday. Did stick to a blend of guidance for PoPs on Monday and kept
50 to 60 PoPs for much of the area during the day. Thunderstorm
chances begin to decrease as we lose heating Monday evening. With the
increased rain chances and cloud cover temps will be a little
"cooler" on Monday compared to today and Sunday. Hoping to see some
more consistency in the guidance in the next few runs.

.LONG TERM...(Monday night through Friday)
Issued at 250 PM CDT Sat May 27 2017

A broad upper trough remains over N. MN at 00z Monday with a cold
front that will essentially be stalled across N. AL. The upper low
remains wedged between strong high pressure over the N. Atlantic and
the N. Pacific with all the energy well to our north. Locally, a mid
level ridge anchored off the SE coast will allow short waves to ride
along it SW to NE across N. AL. Continued SW flow at the surface
will keep ushering moisture into the area as well. The upper low
finally opens up and meanders eastward on Friday. At the same time,
a weak upper low develops over the midwest and will track eastward.

What this all means is that isolated to scattered thunderstorms will
essentially stay in the forecast for the entire long term period,
Monday night through Saturday night. The highest coverages will be
in the afternoon but isolated showers/storms will probably linger
each evening. Shear is non existent most of the week so would
expected convectively induced showers and maybe a strong storm
possible each afternoon. The dynamics for the weekend look stronger
with greater instability so we'll watch that more in coming
forecasts.

Temperatures for the week will be near normal with highs in the
lower 80s and lows in the lower to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat May 27 2017

Unsettled weather this TAF, as a series of convective systems move
NW to SE across the region. Even in the short term, there is low
confidence regarding timing of these systems. One of the models is
forecasting thunderstorm complexes now across the KY/TN border and
SE MO should move across this area in the late evening. Other output
has those systems impacting the region during the overnight. Stayed
with the quicker solution this issuance. Given an unstable atmosphere
across the region, strong erratic wind gusts are expected as storm
complex traverses the region. Have lowered VIS/CIG values into the
lower MVFR range, with IFR or lower values possible. MVFR CIGs
should continue to after sunrise Sunday, with scattered convection
into the early morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...Stumpf
LONG TERM...LN
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 27, 5:37 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
637 PM CDT Sat May 27 2017

ALZ001>010-016-TNZ076-096-097-281000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
637 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

More numerous thunderstorms will impact the region late this evening
and overnight. Some of these storms will be strong to severe, with
the main threats damaging wind gusts over 60 mph and large hail. A few
tornadoes cannot be ruled out within the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms may still be ongoing across portions of the outlook
area Sunday morning, although the coverage should diminish during the
afternoon. Regardless of coverage, conditions may be favorable for
the redevelopment of strong to severe thunderstorms Sunday afternoon.

A slow moving cold front will bring more widespread storms Sunday
night and Monday. Although a few strong to marginally severe storms
will be possible, the greatest threat will come from locally heavy
rainfall.

The cold front is expected to stall near or just south of the
region, with generally low to moderate chances for storms continuing
through Friday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely tonight.

BCC

In the hours before

Special weather statement, May 27, 9:04 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1004 PM CDT SAT MAY 27 2017

ALZ001-002-005-280330-
Lauderdale AL-Limestone AL-Colbert AL-
1004 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LIMESTONE AND
NORTHERN COLBERT COUNTIES UNTIL 1030 PM CDT...

At 1004 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pickwick Landing State Park to Ardmore.
Movement was south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Florence, Athens, Muscle Shoals, Sheffield, J P Coleman State Park,
Rogersville, Ardmore, Killen, Lexington and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3499 8678 3475 8679 3477 8732 3480 8736
      3480 8742 3477 8743 3479 8811 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 0304Z 341DEG 13KT 3505 8819 3500 8687

BCC

The radar

The Northeast Alabama radar (KHTX), 7 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

50 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 27, 9:10 PM CST
Where
Jackson County, 0.57 mi E of Estillfork
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.920, -86.160

Several trees were knocked down at this location near Hurricane Creek.

Thunderstorm Wind, Lauderdale

When
May 27, 9:12 PM CST
Where
Lauderdale County, 1.33 mi WSW of Jacksonburg
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.870, -87.690

A tree was knocked down in the roadway near the landfill at 5896 Highway 157.

Thunderstorm Wind, Madison

When
May 27, 9:28 PM CST
Where
Madison County, 1.33 mi ENE of Mint Spg
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.960, -86.450

A tree was knocked down on JB Walker Road near New Market.

Thunderstorm Wind, Lauderdale

When
May 27, 9:30 PM CST
Where
Lauderdale County, 0.89 mi NE of Elgin
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.860, -87.370

A tree was knocked down on the roadway on CR 113 just north of CR 586.

Thunderstorm Wind, Jackson

When
May 27, 9:42 PM CST
Where
Jackson County, 0.57 mi E of Roslie
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.700, -85.770

A large tree was knocked down in Rosalie on CR 78.

Thunderstorm Wind, Madison

When
May 27, 9:43 PM CST
Where
Madison County, 1.71 mi E of Berkley
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.630, -86.400

A tree was knocked down near the intersection of Cherry Tree Road and Berkley.

Thunderstorm Wind, Madison

When
May 27, 9:50 PM CST
Where
Madison County, 0.57 mi E of Ryland
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.770, -86.470

A tree was knocked down near the intersection of Dug Hill Road and Stacey Circle.

Thunderstorm Wind, Dekalb

When
May 27, 9:50 PM CST
Where
Dekalb County, 1.49 mi NNE of Elliot Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.640, -85.770

A large tree was knocked down onto a power line on Greenbriar Drive.

Thunderstorm Wind, Dekalb

When
May 27, 9:53 PM CST
Where
Dekalb County, 0.57 mi E of High Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.580, -85.590

Multiple trees were knocked down on Highway 117 on Lookout Mountain.

Thunderstorm Wind, Lauderdale

When
May 27, 11:35 PM CST
Where
Lauderdale County, 2.68 mi SW of Threet
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.920, -87.850

A tree was knocked down across the roadway at 3673 CR 158.

Thunderstorm Wind, Colbert

When
May 27, 11:37 PM CST
Where
Colbert County, 1.84 mi ESE of Mt Hester
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.710, -87.990

Trees were knocked down in the Riverton Rose Park area.

Thunderstorm Wind, Franklin

When
May 27, 11:45 PM CST
Where
Franklin County, 0.9 mi SE of Pogo
Measured
65 kt (75 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.560, -88.110

A home weather station measured a wind gust of 75 mph in the Pogo community before power was lost.

Thunderstorm Wind, Lauderdale

When
May 27, 11:50 PM CST
Where
Lauderdale County, 0.89 mi NE of Pickavick Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.760, -87.820

A large tree was knocked down on Woodland Road south of CR 204.

Thunderstorm Wind, Lauderdale

When
May 27, 11:50 PM CST
Where
Lauderdale County, 0.57 mi W of Blackburn
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.930, -87.640

A tree was knocked down on CR 224 between the railroad tracks and CR 309.

Thunderstorm Wind, Lauderdale

When
May 27, 11:51 PM CST
Where
Lauderdale County, 2.82 mi SSE of Oakland
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.790, -87.770

A tree was knocked down on CR 223 off of CR 2.

Thunderstorm Wind, Lauderdale

When
May 27, 11:53 PM CST
Where
Lauderdale County, 0.89 mi NW of Florence
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.810, -87.680

A tree was knocked down onto a home and vehicle on Howell Street.

Thunderstorm Wind, Franklin

When
May 28, 12:02 AM CST
Where
Franklin County, 2.67 mi WSW of Vina
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.360, -88.090

Widespread trees were knocked down along CR 23 south of Vina.

Thunderstorm Wind, Lauderdale

When
May 28, 12:03 AM CST
Where
Lauderdale County, 0.89 mi NE of Wilson Lake
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.840, -87.520

A tree was knocked down on Lingerlost Road at Willoughby Lane.

Thunderstorm Wind, Lauderdale

When
May 28, 12:03 AM CST
Where
Lauderdale County, 1.33 mi ENE of East Killen
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.880, -87.500

A tree was knocked down at CR 170 off of CR 71.

Thunderstorm Wind, Colbert

When
May 28, 12:08 AM CST
Where
Colbert County, 1.38 mi N of Littleville
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.600, -87.670

A tree was knocked down on Jackson Highway in Littleville.

Thunderstorm Wind, Lauderdale

When
May 28, 12:09 AM CST
Where
Lauderdale County, 0.57 mi E of Antioch
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.900, -87.460

A tree was knocked down by thunderstorm winds at CR 73 and CR 71.

Thunderstorm Wind, Lauderdale

When
May 28, 12:09 AM CST
Where
Lauderdale County, 0.57 mi W of Mitchelltown
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.880, -87.430

A tree was knocked down by thunderstorm winds at CR 76 at CR 33.

Thunderstorm Wind, Lawrence

When
May 28, 12:10 AM CST
Where
Lawrence County, 1.38 mi N of Lemon Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.750, -87.420

Trees were knocked down in the eastern portions of the Hatton community.

Thunderstorm Wind, Franklin

When
May 28, 12:11 AM CST
Where
Franklin County, 1.14 mi E of Reedtown
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.500, -87.730

Trees were knocked down behind the Walmart in Russellville.

Thunderstorm Wind, Lauderdale

When
May 28, 12:11 AM CST
Where
Lauderdale County, 1.33 mi ENE of Wilson Lake
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.840, -87.510

A tree was knocked down near 600 Twinkingham Road.

Thunderstorm Wind, Dekalb

When
May 28, 12:19 AM CST
Where
Dekalb County, 2.07 mi N of Henagar
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.500, -85.780

A tree was knocked down at this location.

Thunderstorm Wind, Lauderdale

When
May 28, 12:20 AM CST
Where
Lauderdale County, 0.57 mi E of Toonersville
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.870, -87.320

A tree was knocked down onto CR 55 near Nugent Branch.

Thunderstorm Wind, Lauderdale

When
May 28, 12:22 AM CST
Where
Lauderdale County, 2.07 mi S of Rogersville
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.800, -87.280

A tree was knocked down at CR 70 and Tipton Road.

Thunderstorm Wind, Franklin

When
May 28, 12:22 AM CST
Where
Franklin County, 0.69 mi N of Spruce Pine
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.390, -87.730

Spotter estimated winds of at least 60 mph, possibly higher, in spruce pine. Time adjusted based on radar.

Thunderstorm Wind, Lauderdale

When
May 28, 12:27 AM CST
Where
Lauderdale County, 0.69 mi N of Anderson
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.930, -87.270

A tree was knocked down at Highway 207 at CR 52.

Thunderstorm Wind, Lauderdale

When
May 28, 12:27 AM CST
Where
Lauderdale County, 0.57 mi W of East Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.820, -87.630

A tree and power pole were knocked down at 126 South Orleans Street.

Thunderstorm Wind, Lauderdale

When
May 28, 12:27 AM CST
Where
Lauderdale County, 0.89 mi NE of Anderson
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.930, -87.260

A tree was knocked down at CR 49 at Highway 207.

Thunderstorm Wind, Lawrence

When
May 28, 12:33 AM CST
Where
Lawrence County, 5.61 mi NNE of Pool
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.420, -87.170

Trees were knocked down in the Speake community.

Thunderstorm Wind, Lawrence

When
May 28, 12:33 AM CST
Where
Lawrence County, 0.9 mi SW of Moulton
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.470, -87.290

A tree was knocked down near Market Street and Byler Road.

Hail, Lawrence

When
May 28, 12:34 AM CST
Where
Lawrence County, 0.69 mi N of Mt Hope
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.460, -87.480

Quarter sized hail was reported in Mount Hope.

Thunderstorm Wind, Lauderdale

When
May 28, 12:44 AM CST
Where
Lauderdale County, 1.13 mi E of Waterloo
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.920, -88.050

Power lines were knocked down and debris in the road along CR 14 in front of the Rock Wall.

Thunderstorm Wind, Morgan

When
May 28, 12:53 AM CST
Where
Morgan County, 1.33 mi WSW of Penn
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.340, -87.090

A tree was knocked down at 1100 Andrews Road.

Thunderstorm Wind, Morgan

When
May 28, 12:53 AM CST
Where
Morgan County, 0.69 mi S of Neel
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.460, -87.050

A tree was knocked down at Singleton and Ironman Roads.

Thunderstorm Wind, Morgan

When
May 28, 12:56 AM CST
Where
Morgan County, 2.07 mi S of Oak Ridge
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.450, -87.000

A tree was knocked down at 132 Forrest Chapel Road.

Thunderstorm Wind, Morgan

When
May 28, 1:04 AM CST
Where
Morgan County, 1.33 mi WSW of Brooksville
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.490, -86.870

A tree was knocked down at 1100 Natural Bridge Road.

Thunderstorm Wind, Morgan

When
May 28, 1:07 AM CST
Where
Morgan County, 0.69 mi S of Bell Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.310, -86.920

A tree was knocked down at 1190 Old Highway 31.

Thunderstorm Wind, Morgan

When
May 28, 1:10 AM CST
Where
Morgan County, 1.14 mi E of Lacon
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.330, -86.880

A tree was knocked down at 1100 Mill Creek Road.

Thunderstorm Wind, Morgan

When
May 28, 1:12 AM CST
Where
Morgan County, Cole Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.350, -86.830

A tree was knocked down at Highway 55 East at Wilhite Road.

Thunderstorm Wind, Cullman

When
May 28, 1:15 AM CST
Where
Cullman County, 0.69 mi N of Holmes Gap
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.260, -86.850

A tree was knocked down on a house on CR 1374 in the Vinemont area.

Thunderstorm Wind, Cullman

When
May 28, 1:15 AM CST
Where
Cullman County, 0.57 mi W of Holmes Gap
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.250, -86.860

A tree was knocked down across the road at CR 1344.

Thunderstorm Wind, Cullman

When
May 28, 1:15 AM CST
Where
Cullman County, 0.9 mi SE of Cullman Folsom Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.260, -86.860

A tree was knocked down across CR 1371.

Thunderstorm Wind, Morgan

When
May 28, 1:15 AM CST
Where
Morgan County, 2.15 mi NNW of Union
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.480, -86.740

A tree was knocked down at Nelson Hollow Road at NE Turnery Road.

Thunderstorm Wind, Morgan

When
May 28, 1:16 AM CST
Where
Morgan County, 1.49 mi NNE of Valhermoso Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.520, -86.670

A tree was knocked down at 187 Mack Brown Road.

Thunderstorm Wind, Morgan

When
May 28, 1:18 AM CST
Where
Morgan County, 1.38 mi S of Eva
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.310, -86.750

A tree was knocked down at 485 Oz Davis Road.

Thunderstorm Wind, Morgan

When
May 28, 1:18 AM CST
Where
Morgan County, 0.9 mi SE of Eva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.320, -86.740

Spotter estimated 60-65 mph gusts in Eva. Time estimated from radar.

Thunderstorm Wind, Cullman

When
May 28, 1:19 AM CST
Where
Cullman County, Vinemont
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.250, -86.870

A spotter measured a 78 mph wind gust and reported dime sized hail near Vinemont. Equipment not verified.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694080, 694081, 694082, 694083, 694084, 694085, 694086, 694087, 694088, 694089, 694090, 694091, 694092, 694093, 694094, 694095, 694096, 694097, 694098, 694099, 694100, 694101, 694346, 694347, 694348, 694349, 694350, 694351, 696489, 694352, 694353, 694354, 694357, 694361, 694364, 694373, 694375, 694376, 694377, 694378, and more.